Catastrophic Antiphospholipid Antibody Syndrome and Heparin‐lnduced Thrombocytopenia‐Related Diseases or Chance Association?

1Easton Hospital, Easton, PA
2Easton Hospital, Easton, PA
3Easton Hospital, Easton, PA
4Easton Hospital, Easton, PA
5Easton Hospital, Easton, PA
6Easton Hospital, Easton, PA

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 168

Case Presentation:

A 37‐year‐old man with a significant family history of systemic lupus erythematosus presented with cellulitis and bilateral chronic leg ulcers. While hospitalized, he became hemodynamically unstable and was diagnosed with deep venous thromboses of the legs bilaterally and pulmonary embolism with severe right ventricular strain and pulmonary hypertension. He was intubated and treated with intravenous alteplase for the hemodynamically unstable pulmonary embolism. The patient was then started on anticoagulation with intravenous heparin. Subsequently, the patient developed multiorgan dysfunction, including renal, hepatic, and respiratory failure. Positive serology for antiphospholipid antibodies (APLAs) and lung biopsy findings confirmed the diagnosis of catastrophic antiphospholipid syndrome. The patient was then treated with steroids, intravenous immunoglobulin (IVIG), and plasmapheresis. The hospital course was complicated by heparin‐induced thrombocytopenia, which was recognized promptly and aggressively treated with argatroban. After a prolonged and rocky hospital course, the patient fully recovered and was discharged home.

Discussion:

Antiphospholipid syndrome (APS) and heparin‐induced thrombocytopenia (HIT) are immune‐mediated thrombotic conditions caused by antibodies targeted to a protein‐antigen complex. APS and HIT share similarities in their clinical presentations. Catastrophic APS involves multiorgan failure with the presence of APLA and histopathology confirmation of small‐vessel occlusion in 1 type of tissue. It has a very high mortality rate, with greater than 50% mortality reported even in the best centers. HIT is caused by an autoimmune reaction, with antibodies directed against platelet factor 4. Both APS and HIT are associated with thrombocytopenia and a high risk of thrombosis. Although both APS and HIT are attributed to 2 distinct antibodies, these disorders are characterized by a similar pathogenesis, including hypercoagulable state, platelet activation, and vascular endothelial damage.

Conclusions:

On the basis of our case and literature review, we postulate that there likely is a relationship between APS and HIT. This is clinically extremely significant, as the treatment of catastrophic APS involves anticoagulation with heparin. Physicians need to be extremely careful when treating catastrophic APS with heparin and monitor these patients closely for the development of HIT. Therapy is best done in an intensive care setting, as the mortality rate is very high.

Author Disclosure:

M. Krishnamurthy, none; K. Dalsaniya, none; S. Shukla, none; S. Vemuri. none; G. Veley, none; R. Thachil, none.

To cite this abstract:

Krishnamurthy M, Dalsaniya K, Shukla S, Vemuri S, Veley G, Thachil R. Catastrophic Antiphospholipid Antibody Syndrome and Heparin‐lnduced Thrombocytopenia‐Related Diseases or Chance Association?. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 168. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/catastrophic-antiphospholipid-antibody-syndrome-and-heparinlnduced-thrombocytopeniarelated-diseases-or-chance-association/. Accessed December 14, 2019.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.